Nebraska, 2003

Hail in Nebraska, April 30, 2003

April 30, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 30, 1:25 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 30, 1:25 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT WED APR 30 2003

SHORT TERM...THUNDERSTORM INTENSITY IS MAIN CONCERN THIS
EVENING...WITH SHORT TERM CONCERN EVOLVING INTO CHANCES FOR PRECIP
OVERNIGHT AND THURSDAY.

THUNDERSTORMS HAVE FIRED UP OVER SOUTHEAST WYOMING AHEAD OF SHORT
WAVE TROF OVER NORTHERN COLORADO. THE STORMS HAVE BEEN ALONG AND
IMMEDIATELY NORTH OF A SURFACE BOUNDARY.  THAT BOUNDARY HAS
SEPERATED LOW OVERCAST OVER THE NEBRASKA FROM AREAS IN COLORADO THAT
GOT DECENT AMOUNT OF SUNSHINE THIS MORNING...RESULTING IN A FAIRLY
PRONOUNCED THERMAL GRADIENT.  THINK THINGS WILL SETTLE BACK DURING
THE EVENING...BUT RISK OF HAIL WILL PERSIST IN THE SOUTHEAST CORNER
OF WY AND THE SOUTHWEST CORNER OF THE NEBRASKA PANHANDLE UNTIL
THEN.  HAVE REPORT OF PRECIP FALLING AS SNOW WITH SOME ACCUMULATION
JUST NORTH OF CHEYENNE IN WAKE OF THUNDERSTORM...THINK IT WILL BE
SHORT LIVED PHENOMENA AND DO NOT PLAN TO COVER IN FORECAST.

AFTER THAT...UPPER DIFFLUENCE ASSOCIATED WITH APPROACH OF UPPER LOW
WILL HELP KEEP CLOUD COVER AND GOOD CHANCE OF PRECIP GOING
OVERNIGHT.  DID NOT STRAY TOO FAR FROM PACKAGE LAST NIGHT...BUT DID
LOWER CHANCES A BIT IN THE SOUTHERN PART OF FORECAST AREA. LEFT SNOW
ACCUMULATIONS IN THE MOUNTAINS OVERNIGHT.

LONG TERM...BROAD SOUTHWEST FLOW ACROSS THE AREA FRI-SAT AS UPPER
FLOW BACKS IN ADVANCE OF STRONG SYSTEM PUSHING INTO CALIFORNIA.
HARD TO PINPOINT S/WV FEATURES IN THIS TYPE OF PATTERN...BUT COMBO
OF 700MB THETA-E RIDGE AXIS NOSING INTO THE AREA AND LI/S OF ZERO TO
-2 SHOULD RESULT IN AFTERNOON SHOWERS/THUNDERSTORMS ONCE AGAIN.
PRECIPITATION  CHANCES INCREASE SAT NITE/SUNDAY AS 500MB LOW CUTS
OFF OVER SRN NEB AND FA SITS IN THE LFQ OF 130KT H2 JET AXIS.  GFS
MIGHT BE A LITTLE FAST IN CUTTING OFF THIS FEATURE...AND WILL TREND
FORECAST TOWARD THE SLIGHTLY SLOWER AND FLATTER ECMWF.  ENOUGH COLD
AIR DRAWN IN ON THE BACKSIDE OF THE LOW TO CHANGE RAIN TO SNOW ABOVE
6000 FEET /COULD BE SEVERAL INCHES IN THE MOUNTAINS/.  MAIN UPPER
SYSTEM PULLS EAST INTO THE PLAINS MON-TUE...BUT WEAKER ENERGY
CONTINUES TO DROP INTO THE BASE OF BROAD TROF OVER THE CENTRAL
ROCKIES.  WITH FORECAST AREA SITTING IN CYCLONIC FLOW AND S/WV
FEATURES CONTINUING TO ROTATE INTO THE AREA...WILL KEEP SHOWERS IN
THE FORECAST /SNOW SHOWERS IN THE MOUNTAINS/.  I WILL GRADUALLY DRY
THINGS OUT ON WEDNESDAY AS 500MB HEIGHTS BEGIN TO RISE AND WESTERN
RIDGE SLOWLY BUILDS EASTWARD.

.CYS...
WY...NONE.
NE...NONE.

RGB/JK
Hazardous weather outlook, Apr 30, 10:00 AM MST, 5 hours 5 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL PRODUCE A BRIEF HEAVY RAINFALL...FREQUENT
LIGHTNING AND SMALL HAIL THIS AFTERNOON FROM THE SOUTHEAST CORNER OF
WYOMING INTO THE SOUTHWEST NEBRASKA PANHANDLE.  A FEW THUNDERSTORMS
OVER CENTRAL AND NORTHERN LARAMIE COUNTY WYOMING LATE THIS MORNING
WILL BECOME MORE NUMEROUS AS THEY MOVE NORTH AND EAST INTO PLATTE
AND GOSHEN COUNTIES.

LIGHT SNOW WILL BE LIKELY INTO EARLY AFTERNOON OVER THE LARAMIE AND
SNOWY RANGES.  ANY PRECIPITATION DURING THE AFTERNOON SHOULD MAINLY
BE RAIN...THEN SWITCH BACK TO SNOW THIS EVENING.  TOTAL
ACCUMULATIONS SHOULD BE 1 TO 2 INCHES BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY FROM THURSDAY
THROUGH SUNDAY ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.  THE CHANCE OF THUNDERSTORMS WILL COME TO AN END MONDAY
AS COOLER AIR COMES IN...BUT THE CHANCE OF RAIN SHOWERS WILL
CONTINUE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST CORNER OF
WYOMING AND THE SOUTHWEST NEBRASKA PANHANDLE THROUGH THIS EVENING.

BANN
WCJIN-WYSE-WYNE

In the hours before

Local storm report, Apr 30, 11:29 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1229 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    13 NE CHEYENNE            WY   0.75 IN HAIL
04/30/03   LARAMIE                        HAIL 1 IN DEEP

JCH
Local storm report, Apr 30, 12:38 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0138 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    18 WNW CHEYENNE           WY   0.75 IN HAIL
04/30/03   LARAMIE                        40 TO 50 MPH WINDS

0133 PM    27 NW CHEYENNE            WY   0.50 IN HAIL
04/30/03   LARAMIE                        HAIL COVERED GROUND

JCH
Local storm report, Apr 30, 1:24 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0224 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    10 E CHEYENNE             WY   0.75 IN HAIL
04/30/03   LARAMIE

0150 PM    5 W CHEYENNE              WY   0.75 IN HAIL
04/30/03   LARAMIE                        LOTS OF RAIN

0215 PM    CHEYENNE                  WY   0.75 IN HAIL
04/30/03   LARAMIE                        IN TOWN

BMC

The radar

The Cheyenne radar (KCYS), 148 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
April 30, 3:05 PM MST to 3:10 PM MST
Where
Cheyenne County, Lorenzo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -103.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352350.